Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Dermatology | Nursing | Oncology | Pharmacy | News

Back to Health News

Rash Due to Lung Cancer Drug May Be Linked to Better Survival

Last Updated: December 20, 2010.

 

More study urged on skin reaction from Erbitux seen in non-small cell lung cancer patients

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
More study urged on skin reaction from Erbitux seen in non-small cell lung cancer patients.

MONDAY, Dec. 20 (HealthDay News) -- Lung cancer patients who develop a rash after treatment with the drug cetuximab (Erbitux) have better outcomes, according to a new study.

German researchers compared hundreds of patients with non-small cell lung cancer who received chemotherapy plus cetuximab and hundreds of patients who received chemotherapy alone. About 70 percent of the patients who received the combination therapy developed an acne-like rash within the first three weeks of treatment.

Compared to other patients, those who developed the rash lived longer (15 months vs. 8.8 months), had better progression-free survival (5.4 months vs. 4.3 months) and had a higher response rate (44.8 percent vs. 32 percent), according to the report by Dr. Ulrich Gatzemeier, from Hospital Grosshansdorf in Germany, and colleagues.

The findings, published online Dec. 19 in The Lancet Oncology, suggest that the early appearance of a skin rash may help identify patients who would be most likely to respond to treatment with cetuximab and gain the greatest survival benefit, the researchers noted.

The study authors concluded that further clinical trials are needed "to verify this finding and assess it fully in the context of possible clinical application."

In a commentary accompanying the report, Dr. Francesco Perrone from the Istituto Nazionale Tumori in Naples, Italy, added: "The only way to verify the hypothesis that skin rash predicts the benefit of cetuximab is a randomized trial that compares interruption versus continuation of cetuximab in patients with skin rash after three weeks of treatment with cetuximab and chemotherapy."

The findings, Perrone continued, "must be validated prospectively before we consider the introduction of cetuximab into clinical practice for the treatment of patients with advanced non-small cell lung cancer."

More information

The American Cancer Society has more about non-small cell lung cancer.

SOURCE: The Lancet Oncology, news release, Dec. 19, 2010

Copyright © 2010 HealthDay. All rights reserved.


Previous: Do Breast-Fed Baby Boys Grow Into Better Students? Next: C-Sections Continue 12-Year Climb: U.S. Report

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.